Ohio, 2022

Damaging Winds in Ohio, September 21, 2022

September 21, 2022 · NWS PBZ · 4 events in 2 counties and zones

Southwest flow during the late morning and early afternoon hours of September 21st advected warm, high dewpoint air into the region that was unusual for late September. Late afternoon thunderstorms generally stayed closer to Lake Erie, but a cluster of storms managed to form in central Ohio after sunset, working their way east thereafter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Southwest flow during the late morning and early afternoon hours of September 21st advected warm, high dewpoint air into the region that was unusual for late September. Late afternoon thunderstorms generally stayed closer to Lake Erie, but a cluster of storms managed to form in central Ohio after sunset, working their way east thereafter. These storms had strong enough wind gusts to create a few instances of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 21, 7:24 PM EST, 25 minutes earlier.

Area forecast discussion, Sep 21, 7:24 PM EST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
824 PM EDT Wed Sep 21 2022

.SYNOPSIS...
Showers and storms are likely overnight along and ahead of an
advancing cold front. Lingering showers on Thursday will give
rise to a cool but dry end of week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Moisture and instability both remain present owing to a lack of
aftn thunderstorms through much of the region. Storms are
beginning to develop in the area of Columbus as synoptic forcing
acts on an unstable and moist warm sector sprawled across
central and ern OH.

As this forcing for ascent spreads ewd across the Upper OH
Valley, convective coverage may increase overnight in two
waves: first as a cluster of storms in the 0100-0600 UTC
timeframe, and second late tonight as less-intense showers and
storms as the cold front currently crossing MI advances sewd.

Despite the atypical timeframe of these convective storms and
the shallow stable sfc layer, a non-zero threat for severe
weather still exists, especially from this first round of
storms, since the sfc inversion initially remains shallow and
the airmass is relatively unmarred by afternoon storms.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The entire region on Thu will be embedded in post-frontal nwly
flow. The thermal contrast between warm Lake Erie and cool land
airmass will support stratocu and showers across nern OH and
nwrn PA. Radiational cooling will be optimized Thu night as wind
slackens and sky clears, leading to overnight minima some 10F
below seasonal normal, and into the 30s in the ridges.

Friday will be defined by clear and cool conditions amid high
pressure. Temperature will again remain around 10 degrees below
average with renewed possibility of temps in the 30s Fri night
at higher elevations.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
There is moderate confidence in the maintenance of a cool
pattern through the weekend and early next week as Fiona is
absorbed into an ern-CONUS trough along ern Canada. This
persistent ern trough may bring shower chances late in the weekend
and early next week in the proximity of a passing surface low.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
CAPE remains considerable in the 00Z PIT RAOB, and storms are
beginning to blossom west of ZZV as jet dynamics enhance ascent
overnight. Broader coverage of tstms is expected across the
Upper OH Valley in the 01-06Z period, after which an advancing
cold front will lead to convective overturning and widespread
showers and storms for a brief period in the 08-12Z period.

In the wake of the cold front, gusty nwly wind is anticipated
during the day Thu, with potential for lake-enhanced showers
through mid-day before high pressure dominates. MVFR conditions
are anticipated post-dawn Thu amid a cold-air advection regime.

.Outlook...
High pressure and VFR conditions can be expected much of the
weekend. The potential for restrictions returns with a cold
front on Sun.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

Kramar
Hazardous weather outlook, Sep 21, 3:18 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
418 PM EDT Wed Sep 21 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-222030-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-
418 PM EDT Wed Sep 21 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Scattered severe storms are possible late this afternoon and
overnight. The strongest storms will be capable of damaging wind
gusts, large hail and tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ012-021-509>514-222030-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
418 PM EDT Wed Sep 21 2022

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Strong storms are possible overnight tonight, and could produce heavy
rain and gusty wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Kramar

In the hours before

Special weather statement, Sep 21, 7:28 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
828 PM EDT Wed Sep 21 2022

OHZ048-057-220100-
Coshocton OH-Muskingum OH-
828 PM EDT Wed Sep 21 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COSHOCTON AND
NORTHWESTERN MUSKINGUM COUNTIES THROUGH 900 PM EDT...

At 827 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hanover, or 8 miles northeast of Newark, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, North Zanesville, Dresden, Frazeysburg, Drake,
Cooperdale, and Dillon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4023 8218 4024 8218 4024 8220 4025 8220
      4026 8196 3999 8198 4003 8219
TIME...MOT...LOC 0027Z 273DEG 20KT 4015 8231

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Kramar

The radar

The Cleveland radar (KCLE), 148 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
September 21, 7:49 PM EST
Where
Muskingum County, 2.33 mi SSE of Dresden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
40.090, -82.000

A tree was reported to be blown down on Route 666 just south of Dresden.

Thunderstorm Wind, Muskingum

When
September 21, 7:50 PM EST
Where
Muskingum County, 0.53 mi E of Dresden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.120, -82.010

A tree was reported to be blown down at the intersection of Main Street and Muskingum Avenue.

Thunderstorm Wind, Guernsey

When
September 21, 8:40 PM EST
Where
Guernsey County, 2.73 mi WSW of Salt Fork Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.110, -81.570

Power lines and a large limb were reported to be blown down.

Thunderstorm Wind, Guernsey

When
September 21, 8:52 PM EST
Where
Guernsey County, 0.87 mi NW of Jackson Special
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
40.010, -81.590

A tree was blown down by thunderstorm win on to State Route 209.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052653, 1052654, 1052655, 1052656.